Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 7, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Mar 28, 2005, 12:44 PM EST for Montgomery County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2005, 12:44 PM EST (17:44 UTC)
- Expired
- Mar 28, 2005, 2:45 PM EST
- In force
- 2 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Montgomery County, NY
The radar
The Albany radar (KENX), 45 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 388 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 281747
FFWALY
NYC057-281945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1244 PM EST MON MAR 28 2005
THE NATIONAL WEATHER SERVICE IN ALBANY CONTINUES THE
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITIES OF...FONDA...CANAJOHARIE...AMSTERDAM
* UNTIL 245 PM EST
* AT 1238 PM EST...THE CANAJOHARIE CREEK NEAR CANAJOHARIE WAS NEAR 8
FEET. AT 8 FEET WATER BEGINS TO AFFECT THE TOWN OF CANAJOHARIE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. DONT IGNORE SAFETY BARRIERS. TURN AROUND...DONT DROWN.
LAT...LON 4288 7472 4281 7443 4282 7423 4284 7416
4295 7411 4302 7470
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 10:52 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 28, 10:52 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1052 AM EST MON MAR 28 2005 .SHORT TERM (REST OF TODAY)...WILL DO A QUICK UPDATE TO ADJUST PTYPE TO ALL RAIN AND FINE TUNE THE TEMPERATURES A BIT. WILL ALSO REMOVE MENTION OF ANY MORNING WORDING. HAVE ISSUED A FLASH FLOOD WARNING FOR THE CANAJOHARIE CREEK AND FOR SCHOHARIE COUNTY THIS AM. LATEST RADAR TRENDS SHOWING THAT MAX RETURNS ARE OVER AREAS NORTH AND WEST OF THE CAP DISTRICT. NO OTHER CHANGES MADE BEYOND TODAY. && .PREVIOUS DISCUSSION... (ISSUED 635 AM EST MON MAR 28 2005) ..A SIGNIFICANT RAIN EVENT TO OCCUR OVER THE FORECAST AREA THROUGH TUESDAY MORNING WITH SOME FLOODING POSSIBLE ESPECIALLY SOUTH OF THE CAPITAL REGION... SYNOPSIS... A SURFACE LOW OVER THE TENNESSEE VALLEY EARLY THIS MORNING WILL MOVE SLOWLY TO THE NORTHEAST TO NEAR COASTAL SOUTHERN NEW JERSEY BY SUNSET. AN IMPRESSIVE RAIN SHIELD WILL DEVELOP NORTH OF THE LOW AND ALONG THE WARM FRONT EXTENDING NORTHEAST OF IT. THE RAINFALL WILL BE HEAVY AT TIMES THROUGHOUT THE DAY AND INTO THE OVERNIGHT HOURS. THE HEAVY RAINFALL WILL CAUSE SIGNIFICANT SNOW MELT OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND...WHICH MAY PRODUCE SOME FLOODING. THE LOW WILL MOVE INTO THE GULF OF MAINE BY LATE IN THE MORNING ON TUESDAY. HIGH PRESSURE WILL BUILD IN FROM THE MID ATLANTIC STATES WITH DRY AND MILDER WEATHER LATE IN THE DAY ON TUESDAY THROUGH WEDNESDAY. BIG PICTURE...500 MB PATTERN THIS MORNING DEPICTS A SPLIT FLOW WITH THE SRN STREAM/SUBTROPICAL JET CARVING OUT A CLOSED/CUTOFF LOW OVER THE TN VALLEY AND AT THE SURFACE AN INVERTED SURFACE TROUGH. THE LOW WILL MOVE INTO A FAVORABLE JET CONFLUENT REGION OVER THE OH VALLEY/NORTHEAST. THE LARGE-SCALE 500 MB TROUGH WILL TURN NEGATIVE OVER THE NEXT 12-24 HOURS OVER THE GULF STREAM/MID ATLANTIC STATES. THE WATER VAPOR/IR SATELLITE PICTURE SHOWS A LARGE PLUME OF MOISTURE/DEFORMATION AREA AHEAD OF THE WARM FRONT OVER THE CAROLINAS. THIS PLUME OF MOISTURE WILL CONTINUE TO LIFT FROM THE MIDATLANTIC STATES INTO THE NORTHEAST THIS MORNING AND THROUGH OUT THE DAY. THE NRN STREAM/POLAR JET WILL STAY FAIRLY SUPPRESSED ALONG CANADIAN/US BORDER OVER ERN THIRD OF THE US OVER THE NEXT FEW DAYS. A FLAT RIDGE OVER THE PLAINS WILL WEAKEN AS A TROUGH CONTINUES TO MOVE INTO THE WEST COAST/ROCKY MTN REGION WITH VERY UNSETTLED WEATHER. SHORT TERM (TODAY THROUGH TUESDAY)...THE INGREDIENTS FOR AN EARLY SPRING RAINSTORM ARE IN PLACE AND THE ALY FORECAST AREA WILL CONTINUE THE FLOOD WATCH FROM NOON MONDAY TO NOON TUESDAY. THE INITIAL CONCERN WITH THIS ISSUANCE IS THE POSSIBILITY FOR POCKETS OF -FZRA IN THE ISOLATED SHELTERED VALLEYS/OR EVEN ELEVATED AREAS. NO REPORTS HAVE COME IN SO FAR IN THE ALY FCST AREA. THE CONCERN IS THAT WET BULB TEMPS COULD COME CLOSE TO 0C FOR A FEW HOURS. RIGHT NOW AT 08Z MOUNT POCONO (KMPO) AND MONTICELLO (KMSV) ARE BELOW FREEZING WITH SOME -FZRA OR FZDZ. FOR NOW...HAVE NOT ISSUED A WSW FOR LIGHT FREEZING RAIN ACCUMULATIONS. CRITICAL MID AND LOW-LEVEL PARTIAL THICKNESS VALUES SUPPORT RAIN. SOME OF THE MODEL SOUNDINGS ESPECIALLY EAST OF ALY SHOW A VERY BRIEF PERIOD OF -FZRA/-FZDZ BEFORE A DELUGE OF RAINFALL. I WILL PHRASE IT AS RAIN WITH A CHANCE OF -FZRA FOR BERKSHIRE AND SRN VT UP TO 14Z. HOWEVER...EXPECTING TEMPS TO SURGE ABOVE FREEZING WITH STRONG H850 WARM AIR ADVECTION WHICH WILL HELP GENERATE STRONG LIFT AHEAD OF SFC LOW AND WARM FRONT. THIS THERMAL ADVECTION/ISENTROPIC LIFT WILL HELP PRODUCE STRONG QG OMEGA VALUES. ALSO OROGRAPHIC ENHANCEMENT WITH S/SE H850 JET OF 40-50 KNOTS OFF THE ERN CATSKILLS WILL INCREASE THE QPF. GOOD H250 DIVERGENCE WILL BE OVER THE AREA AND THE SRN PORTION OF THE CWA WILL BE ON THE RIGHT REAR QUAD OF THE H250 JET PRIOR TO 18Z. COASTAL LOW TAKES OVER IN THE LATE AFTERNOON...AS REDEVELOPMENT OCCURS NEAR SRN NJ AT 00Z. RAIN...HEAVY AT TIMES WILL BE THE RULE. A CHANCE OF TSRA (RUMBLES OF THUNDER) WAS ADDED FOR THE MID HUDSON VALLEY/LITCHFIELD HILLS/SRN BERKSHIRES DUE TO THE SHOWALTER VALUES GETTING DOWN TO -1C TO 1C IN THAT AREA. MOIST ELEVATED INSTABILITY IS IMPLIED. SPC AGREES WITH THESE THOUGHTS AND HAS THIS AREA IN THE GENERAL THUNDER REGION. IT SHOULD BE NOTED BOTH THE GFS AND NAM ARE FORECASTING PRECIP WATER VALUES IN THE RANGE OF 1-1.25 FROM THE CAPITAL REGION SOUTH. VERY STRONG LOW-LEVEL MOISTURE ADVECTION AND CONVERGENCE IMPLIED BASED ON THE STRONG H850 LOW-LEVEL JET. TONIGHT...THE NAM ACCELERATES THE PCPN AND LOW FURTHER EAST THAN THE CANADIAN REGIONAL/CAN GLOBAL GEM/GFS AND UKMET DURING THIS TIME FRAME. HAVE SIDED WITH MAJORITY HERE AND KEPT CATEGORICAL VALUES IN MOST OF THE NIGHT AS STRONG H850/700 DEFORMATION ZONES REMAIN ACROSS THE LOWER 3/4S OF THE FCST AREA. HAVE KEPT A CHANCE OF THUNDER IN FOR THE SOUTH UNTIL MIDNIGHT. HAVE TRENDED THE RAINFALL TO CHANCE VALUES NORTH AND WEST OF ALB BY 11Z TUE. THE H500 TROUGH TURNS NEGATIVE AND SLOWS THE MOVEMENT OF THE SFC LOW IN THIS TIME FRAME. TUESDAY...THE LOW MOVES ROUGHLY EAST OF THE GULF OF MAINE IN THIS TIME AND THE PCPN WINDS DOWN ABRUPTLY FROM THE CAPITAL REGION SOUTH AND EAST BETWEEN 11Z AND 17Z. KEPT A LOW CHANCE/SLIGHT CHANCE IN FOR THE EXTREME ERN ZONES UNTIL 21Z. THE CAN REGIONAL PRODUCES ANOTHER QUARTER TO HALF INCH IN THIS TIME FRAME. I DONT SEE THIS H500 CLOSED LOW/CUTOFF MOVING QUICKLY EAST...SO STUCK WITH THAT THINKING AND KEPT PCPN IN FOR MOST OF THE MORNING. THINGS DRY OUT QUICKLY IN THE PM. OVERALL...A 1-2 RAIN EVENT WITH ISOLATED AMOUNTS IN THE 2-3 RANGE AND MINOR FLOODING POSSIBLE..ESPECIALLY WITH THE RUNOFF FROM THE SNOWMELT INCLUDED. THE GFS/NAM DOESNT SHOW MUCH H850 COLD AIR ADVECTION IN THE WAKE OF THE STORM AS SFC HIGH PRESSURE BUILDS IN FOR THE MIDDLE OF THE WEEK. WENT WITH THE WARMER MAVMOS VALUES AT ALL TIME FRAMES WITH SLIGHTLY COOLER DEVIATIONS ON TUESDAY. THANKS TO BOX...BGM...AND OKX FOR THE EXCELLENT COORDINATION... LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... TUE NIGHT THRU WED...SFC HIGH PRESSURE CENTERED OVER THE MIDATLANTIC STATES AND A HIGH AMPLITUDE RIDGE BUILDS RIGHT OVER THE ERN SEABOARD BY 12Z-18Z WED. H850 TEMPS GET TO +5C TO +7C OVER THE FCST AREA. WITH PARTLY TO MOSTLY SUNNY SKIES...SFC TEMPS IN THE UPPER 40S TO EVEN LOWER 60S WILL BE POSSIBLE ACROSS THE AREA. WED NIGHT TO THURSDAY...GFS HAS A WARM FRONT MOVE ACROSS THE AREA TO REINFORCE THE MILDER WEATHER. HAVE KEPT A CHANCE OF SHOWERS IN NORTH AND WEST OF ALB FOR THE OVERNIGHT PERIOD. HAVE IT DRY AND MILD ON THU. THE SFC COLD FRONT PUSHES THROUGH THU NIGHT INTO FRI. A CHANCE OF SHOWERS WAS KEPT IN THE FORECAST. THINGS GET INTERESTING FRI NIGHT INTO SATURDAY AS THE FRONT STALLS AND ANOTHER COASTAL RAINSTORM FORMS NEAR THE DELMARVA SATURDAY MORNING. ANOTHER FAIRLY WET DAY IS IN THE CARDS. NO CHANGES WERE MADE IN THE FORECAST FOR THE FRIDAY TO SUNDAY TIME FRAME. AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS TODAY IN RAIN...SOME OF WHICH WILL BE HEAVY. SURFACE WIND WILL BE EASTERLY...MAINLY LESS THAN 10 KNOTS IN THE MAJOR RIVER VALLEYS...WITH STRONGER WIND OVER THE HILLS AND MOUNTAINS. THE RAIN WILL EASE UP THIS EVENING...ESPECIALLY FROM THE CAPITAL DISTRICT NORTHWARD. AFTER MIDNIGHT...THERE WILL BE MAINLY OCCASIONAL DRIZZLE...AND IT IS MOST LIKELY TO OCCUR ACROSS THE MID HUDSON VALLEY INTO THE LOWER TACONICS AND LITCHFIELD HILLS. THE SURFACE WIND TONIGHT WILL BECOME NORTH AND INCREASE TO AROUND 10 KNOTS. HYDROLOGY...A REAL SOAKER OVER THE NEXT 24-30 HOURS WITH A GENERAL 1-2 RAINFALL ACROSS THE HYDRO SERVICE AREA. I AM EXPECTING THE HIGHER RAINFALL AMOUNTS OVER THE EASTERN CATSKILLS...MID HUDSON VALLEY AND LITCHFIELD HILLS. THE STRONG S/SE LLJ JET WILL HELP ENHANCE THE UPSLOPE RAINFALL. I WOULDNT RULE OUT A FEW ISOLATED AMOUNTS IN EXCESS OF 2 (AROUND 2.5). THE GREATEST CONCERN AREAS ARE THE LOWER HOUSATONIC...MIDDLE HUDSON RONDOUT AND WAPPINGERS HUDSON BASINS. THE SNOWPACK IN THE LITCHFIELD HILLS (UP TO 19 IN NORFOLK AND 8 IN BAKERSVILLE). A FEW SPECIFIC GAGE SITES INCLUDE: GAYLORDSVILLE AND STEVENSON. PCPN ENDS ACROSS THE SOUTHEASTERN PORTION ON THE CWA BTWN 17Z AND 21Z TUE. A MILDER DRIER TREND FOR THE MIDDLE OF THE WEEK. WHICH COULD POSE SOME ICE JAM FLOODING PROBLEMS FOR THE NRN PORTION OF THE HSA THEN. ANOTHER RAINSTORM IS POSSIBLE FOR THE FIRST PART OF THE WEEKEND. FFAALY (FLOOD WATCH) CONTINUES FROM NOON MONDAY TO NOON TUESDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH CTZ001-013 NOON MONDAY THROUGH NOON TUESDAY. MA...FLOOD WATCH MAZ001-025 NOON MONDAY THROUGH NOON TUESDAY. NY...FLOOD WATCH NYZ032-033-038>043-047>054-058>061-063>066-082>084 NOON MONDAY THROUGH NOON TUESDAY. VT...FLOOD WATCH VT013>015 NOON MONDAY THROUGH NOON TUESDAY.
Hazardous weather outlook, Mar 28, 5:45 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 545 AM EST MON MAR 28 2005 MAZ001-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-291200- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY- EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA- NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY- SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY- WESTERN COLUMBIA NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN WINDHAM VT- 545 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE SARATOGA REGION...SOUTHERN VERMONT...THE GREATER CAPITAL REGION...CENTRAL MOHAWK VALLEY...NORTHERN CATSKILLS...NORTHERN TACONICS...AND NORTHERN BERKSHIRES. .DAY ONE... A FLOOD WATCH IS IN EFFECT FROM NOON TODAY UNTIL NOON TUESDAY. PLEASE REFER TO THE WATCH STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH CONTINUES UNTIL TUESDAY. MORE FLOODING MAY BE POSSIBLE IN THE MIDDLE OF THE WEEK FROM ICE JAMS AND EXCESSIVE SNOW MELT DUE TO MILD WEATHER OVER THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT. THIS MAY LEAD TO ANOTHER FLOOD WATCH FOR WEDNESDAY OR THURSDAY. ANOTHER RAINSTORM MAY IMPACT THESE AREAS WITH HEAVY RAINFALL AND MORE FLOODING FRIDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TUESDAY MORNING DUE TO THE POTENTIAL FLOOD EVENT. CTZ001-013-MAZ025-NYZ063>066-291200- EASTERN DUTCHESS NY-EASTERN ULSTER NY-NORTHERN LITCHFIELD CT- SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY- WESTERN ULSTER NY- 545 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CATSKILLS...MID HUDSON VALLEY...SOUTHERN TACONICS...SOUTHERN BERKSHIRES AND LITCHFIELD HILLS. .DAY ONE... A FLOOD WATCH IS IN EFFECT FROM NOON TODAY UNTIL NOON TUESDAY. PLEASE REFER TO THE WATCH STATEMENT FOR DETAILS. ALSO...THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. THESE THUNDERSTORMS WILL NOT BE SEVERE. THEY WILL DEVELOP ALONG THE WARM FRONT ASSOCIATED WITH THE COASTAL LOW PRESSURE SYSTEM. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAINFALL AND ISOLATED WIND GUSTS TO 30 MPH. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH CONTINUES UNTIL NOON TUESDAY. ANOTHER RAINSTORM MAY IMPACT THESE AREAS WITH HEAVY RAINFALL AND MORE FLOODING FRIDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TUESDAY MORNING DUE TO THE POTENTIAL FLOOD EVENT. TAW/KHH
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 9:50 AM EST | Flash Flood Warning | ALY | Montgomery | 3 hr |
| Mar 28, 10:40 AM EST | Flash Flood Warning | ALY | Schoharie | 2 hr |
| Mar 28, 12:21 PM EST | Flash Flood Warning | ALY | Saratoga | 114 min |
| Mar 28, 12:39 PM EST | Flash Flood Warning | ALY | Schenectady | 111 min |
| Mar 28, 12:54 PM EST | Flash Flood Warning | ALY | Washington | 111 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.